The doctor tells me I need to stop using patch because of the blisters, but it's the only thing that helps. Anyone know of a way to stop the blisters and itching to stop?
Love the Butrans pain patch. What causes the itching and blisters?
Question posted by MargoDenae on 21 Oct 2011
Last updated on 28 July 2021
I have been using the 15 mcg patch for 3 years . I have to get my meds through Express Scripts mail order pharmacy. I have found if I get the patch that feels like a typical bandaid , plastic type I will gel
Like ants are biting me and I will have open bilosres when I remove the patch. I I get the Rhodes Brand that is more like a “flexible fabric “ bandage I don’t have the problem. However it’s difficult to consistently get Rhodes. I know there are other brands than the 2 I’ve tried and maybe one has the fabric type patch but it is trail and error, the pharmacists cant tell me anything about the patch itself.
I used to have the itchy red welt under the Butrans or buprenorphine patches. I just spray some Flonase on the area, let it dry, and then apply the patch. Works perfectly for me. I sincerely hope that it will help you. (Make sure to shake the bottle gently first.)
I do not have any answer but I am following as I am in the same boat. I just went from 15mg (one 10 and one 5mg patch) to 20 mg. The itch is also very severe where I'm scratching all day with a slight burn (with the vomiting). when I remove the patches I skin is red and where the actual medicine in the patch is was red, raised, bumpy and swollen.
I have tried the sure prep (skin-prep) which is supposed to put a protective film on skin prior to application of patch, tried Hydrocortisone cream 30 min prior to use but no luck.
Have you tried Flovent, Nasonex or Flonase as the other member have suggested? I have tried the film inside the mouth by was unsuccessful as it came back out on my finger!
Good luck and hopefully we all will find an answer.
I'm on the Butrans patch 10mg. I started at 3.5 next month 5, and now 10mg. I developed water blisters and an extremely itchy rash as soon as I started it. I'm allergic to a lot of stuff. I tried tons of cortisone cream it helped a little but not under the patch. I would have to pull the patch off and move it every day. After two weeks I looked like someone with leprosy. I went looking for a solution. I saw this post about Nasonex and Flonase. I use Flonase for allergies. I sprayed and sprayed Flonase in the area. And on another area that I knew I would place the patch next week. I used an entire bottle in a week and a half. It did nothing to help! Waste of time and money.
The rash was worse around the patch area. Some in the area of the medicine but worse on the outside. I was pretty sure I wasn't allergic to the medicine. I thought it had to be the adhesive. I've used band-aids before with no problem.
I purchased a hobby matt and an x-acto knife. I used the knife to cut the plastic medicine area out of the bandage. I used the x-acto knife to cut right under the plastic a bit. That way the bandage would not be touching my skin with the adhesive.
What I didn't know was even the plastic area with the medicine has the adhesive on it. When I placed it on my skin it stuck. I did place a little cloth sports tape on it just for extra caution to make sure it stays put.
Lord and behold NO REACTION. It wasn't the adhesive. It had to be the patch/bandage portion. So I cut a piece and taped it to my forearm. An hour later itchy rash with water blisters. I'm allergic to latex but I don't think it's made with latex. Why would they use latex? With so many people allergic to it.
But... the easy part is I just cut the bandage portion off each week and problem solved. Super easy and no back pain! :)
Was told to spray nasacort on the area I was going to put the patch on, wait for it to dry then apply the patch, need to know if this is alright to use
I also broke out with blister rash. 50% of people have a reaction. Not sure there is anything you can do to stop the blisters. What my doctor did do was change me to Belbuca (buprenorphine buccal film). You attached to inside of your cheek and let it dissolve. Takes about 20 minutes. It is taken every 12 hours. It does help but not as well as a patch for 24 hours. But they have a variety of dosages and it has been helping to manage my pain. I hope this suggestion is helpful. Like you I was worried coming off the patch but this does work and no rash to date. Been on about 3 months. Let us know what your doctor thinks.
I weaned myself from 100mcg Fentanyl (Duogesic) to 25mcg them started the norspan 30mcg patch 3 months ago and the itchiness started almost immediately and became worse and worse over time that no amount of preparation using sprays would help. My skin started to peel off with the patch and it smelled foul. My GP put me on prednisolone and put me back on Duogesic. It was a struggle for us both. My GP took photos to support my reaction. Now I'm back on 25mcg Fentanyl - a big reduction from 100. I still have pain but I'd rather not go up on dose it Fentanyl again - it's just SO hard to come off! I'm 65 and just want some quality of life after spinal fractures and 5 fusions.
I have been on the Butrans patch since 2011 and I’ve had skin re actions since 2014. I have been using Flonase to counteract the welts and skin reactions. The Flonase is no longer working. The itch is unbearable and I am realizing it is scarring my skin. The red blotches are not going away. I have blotches from months ago.I tried belbuca but it never really dissolved in my mouth. It becomes this gooey mess on my inner cheek.
Has anybody moved to a different kind of patch?
I have been on butrans patches for years and prior to putting the patches on I spray my skin with chenil modulate which is an inhaler and it stops the allergic reaction on the skin otherwise I would scratch my skin to death. Hope this helps.
I tried the Flonase trick and it worked almost immediately! First I peeled the patch back. My skin was red and tender under the patch with itching. I noticed a white creamy substance also. I took a cotton swab and wiped that away. Hopefully it wasn’t too much meds I wiped away. I then cleaned it with a dab of alcohol. It burned a little. Then after a minute, I sprayed a couple sprays of Flonase. Waited 40 seconds and blew on it. Wasn’t drying as fast so I dabbed with a cotton swab. Then replaced the same patch on and used the thin Teva film to cover it. Not sure that’s the name of it but it’s a sticky film to cover the patch I buy from the pharmacy. I got instant relief! Finally can sleep with comfort! Thank you all!
Just a word to the wise... with the Flonase (or any spray), only put 1-2 sprays on the area. I learned the hard way what happens if you go overboard, lol.
I had an allergic reaction to the brand-name Butrans patch like others here, years ago, so I got off of it. But, there's two new generics out now, so I asked to try one of them. The Teva one has different ingredients in its adhesive, and my insurance was willing to pay for it.
Well, with the first patch, I sprayed the crap out of the area with Flonase, hoping to head off any possible allergic reaction at the pass. I let it dry thoroughly, then put the patch on.
It didn't work for the pain, at ALL, and the edges were peeling away within a day. Three days later, still no relief. We thought it was the dose, so we went up. Again, I soaked the area with Flonase, let it dry, then put the higher dose patch on. Same thing happened - the pain only got worse. Only this time, it fell off in the shower a day after putting it on. Even with medical tape all around it, it just slid right off.
Well duh, the medicine couldn't penetrate that heavy Flonase layer if it couldn't stick! Took me doing this twice and a conversation with my pharmacist to figure it out, lol. Put on a new one four days ago, zero Flonase, and poof! Great, AWESOME, pain control in three days, and heh, it's not falling off.
I am having some itching, though, so when I change it, I will only spray it *once*, then let it dry. I'm going to go ahead and take Benadryl, too, as that stopped the itching yesterday. This medication works so, so well, and the side-effects are so minimal, I want to do everything I can to keep it.
I tried a response from this site and it works perfect. I assume you are referring to the redness and blisters under the patch. Buy a bottle of Flonase or any nasal steroid stray. Clean the skin well, dry it, spray the flonase on where the patch will be applied, Let it dry completely, then apply the patch. It works like a charm. If you are having full body redness and blisters you should absolutely stop. It works as a topical steroid. I love my Butrans also. Good luck. Run this by your Doc if you want. I did and my Doc said "Great!".
Hi yeah you can be allergic to the adhesive round the patch
What you can get is a special steroid spray from your doctor. that you spray on first and then apply the patch when it's dry
Yes! I use the generic Butrans pain patch. Get an Rx for a steroid inhaler like Symbicort or Qvar. Simply spray a few puffs onto your skin where you will place the patch. Allow to dry a minute, then put on your patch. Won't completely stop the irritation, but significantly reduces it. Couldn't wear my patches without it.
I know this is like 7 years old, but I had a hypersensitivity rash to the Butrans patch after using it for months. Every time I took the patch off, there was a blister in the shape of the medicine pad, and whilst wearing the patch, it felt like something was pinching my skin. I have scarring from it. My pain management doc took me off the patch straight away.
- Butrans uses and safety info
- Butrans information for Healthcare Professionals (includes dosage details)
- Side effects of Butrans (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.